Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 79, NWS Tucson, AZ

August 23, 2005Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2005, 11:27 AM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 11:27 AM MST (18:27 UTC)
Expired
Aug 23, 2005, 1:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 231832
FFWTWC
AZC003-232130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1127 AM MST TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITIES OF...SIERRA VISTA...BISBEE...DOUGLAS

* UNTIL 230 PM MST

* AT 1125 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN HALF OF 
COCHISE COUNTY. RADAR ESTIMATES SHOW FROM 1.00 TO 2.00 INCHES OF 
RAINFALL OVER THE PAST 2 HOURS. A TRAINED WEATHER SPOTTER NEAR 
BISBEE REPORTED 1 INCH OF RAINFALL OVER THE PAST 40 MINUTES. EXPECT 
SIGNIFICANT RISES IN CREEKS AND WASHES OVER SOUTHERN COCHISE 
COUNTY.  THUNDERSTORMS ARE MOVING NORTHEAST AT 15 MPH. ADDITIONAL 
RAINFALL FROM 1 TO 2 INCHES WILL BE POSSIBLE OVER THE WARNED AREA 
DURING THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA   
CITY...RUCKER CANYON AND ELFRIDA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 3175 11045 3134 11045 3133 10920 3183 10915

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 232013
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1247 PM MST TUE AUG 23 2005

AZC003-232130-
COCHISE AZ-
1247 PM MST TUE AUG 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM MST FOR SOUTHERN
COCHISE COUNTY...

AT 1245 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN HALF OF 
COCHISE COUNTY. RADAR ESTIMATES SHOW FROM 1.00 TO 3.00 INCHES OF 
RAINFALL OVER THE PAST 2 HOURS. DOUBLE ADOBE AND DAVIS ROADS NEAR 
BISBEE WERE CLOSED DUE TO HIGH WATER. ONE INCH OF RAIN HAS FALLEN 
NEAR DOUGLAS OVER THE PAST HOUR...THIS WILL CAUSE SIGNIFICANT FLOWS 
IN WASHES FLOWING SOUTHWEST INTO DOUGLAS...OF MOST CONCERN WILL BE 
THE PINE GROVE WASH FLOWING ACROSS WASHINGTON AVENUE AND WASHES NEAR 
THE WASHINGTON AVENUE AND ROUTE 80 INTERSECTION. LOW WATER CROSSINGS 
ALONG ROUTE 80 FROM DOUGLAS TO THE NEW MEXICO BROADER WILL LIKELY 
EXPERIENCE FLOODING. 

EXPECT ADDITIONAL SIGNIFICANT RISES IN CREEKS AND WASHES OVER 
SOUTHERN COCHISE COUNTY. THUNDERSTORMS ARE MOVING NORTHEAST AT 15 
MPH. ADDITIONAL RAINFALL FROM 1 TO 2 INCHES WILL BE POSSIBLE OVER 
THE WARNED AREA DURING THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA   
CITY...RUCKER CANYON AND ELFRIDA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 3175 11045 3134 11045 3133 10902 3201 10904

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 232033
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
131 PM MST TUE AUG 23 2005

AZC003-232130-
COCHISE AZ-
131 PM MST TUE AUG 23 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 PM MST FOR SOUTHERN
COCHISE COUNTY...

AT 130 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN HALF OF 
COCHISE COUNTY. RADAR ESTIMATES SHOW FROM 1.00 TO 3.00 INCHES OF 
RAINFALL OVER THE PAST 2 HOURS. DOUBLE ADOBE AND DAVIS ROADS NEAR 
BISBEE WERE BARRICADED DUE TO FLOODING. ONE INCH OF RAIN HAS FALLEN 
NEAR DOUGLAS OVER THE PAST HOUR...THIS WILL CAUSE SIGNIFICANT FLOWS 
IN WASHES FLOWING SOUTHWEST INTO DOUGLAS...OF MOST CONCERN WILL BE 
THE PINE GROVE WASH FLOWING ACROSS WASHINGTON AVENUE AND WASHES NEAR 
THE WASHINGTON AVENUE AND ROUTE 80 INTERSECTION. LOW WATER CROSSINGS 
ALONG ROUTE 80 FROM DOUGLAS TO THE NEW MEXICO BROADER WILL LIKELY 
EXPERIENCE FLOODING. 

EXPECT ADDITIONAL SIGNIFICANT RISES IN CREEKS AND WASHES OVER 
SOUTHERN COCHISE COUNTY. THUNDERSTORMS ARE MOVING NORTHEAST AT 15 
MPH. ADDITIONAL RAINFALL FROM 1 TO 2 INCHES WILL BE POSSIBLE OVER 
THE WARNED AREA DURING THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA   
CITY...RUCKER CANYON AND ELFRIDA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

LAT...LON 3175 11045 3134 11045 3133 10902 3201 10904

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 232137
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST TUE AUG 23 2005

AZC003-232136-
COCHISE AZ-
226 PM MST TUE AUG 23 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN COCHISE COUNTY EXPIRES AT 230
PM MST...

AT 1225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAD DIMINISHED TO A LARGE AREA OF LIGHT TO 
MODERATE RAIN OVER COCHISE COUNTY. THEREFORE THE FLASH FLOOD 
WARNING WILL BE REPLACED BY AN URBAN AND SMALL STREAM FLOOD 
ADVISORY. RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO PRODUCE 
HIGH FLOWS IN WASHES AND LOW WATER CROSSINGS...RUCKER CANYON CREEK 
IS HAS 4 FEET OF WATER FLOWING AND THE ROAD IS CLOSED. LOW WATER 
CROSSINGS ALONG ROUTE 80 FROM DOUGLAS TO THE NEW MEXICO BROADER WILL 
LIKELY BE FLOODED. 

LAT...LON 3175 11045 3134 11045 3133 10902 3201 10904

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 9:40 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 23, 9:40 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST TUE AUG 23 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA...IN
COMBINATION WITH SIGNIFICANTLY INCREASED MOISTURE...WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST ARIZONA TODAY
INTO THIS EVENING. COOLER DAYTIME TEMPERATURES WILL ALSO OCCUR
TODAY. HIGH PRESSURE OVER TEXAS WILL MOVE WEST AND BECOME CENTERED
OVER THE AREA BY THIS WEEKEND. THIS WILL MEAN WARMER TEMPERATURES BY
LATE IN THE WEEK...BUT WITH A CONTINUED CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.DISCUSSION...WELL THE MOISTURE INCREASE COMBINED WITH TROF TO OUR
NORTHWEST KICKED OFF HEAVY RAINFALL ACROSS CENTRAL PART OF FORECAST
AREA...BASICALLY ACROSS CENTRAL AND EASTERN PIMA COUNTY. ACTIVITY
HAS DECREASED BY MID-MORNING...BUT COULD SEE THINGS INCREASE AGAIN
AS THE DAY PROGRESSES...ESPECIALLY OUT WEST. FLOW WOULD BRING STORMS
INTO AREAS ALREADY HIT HARD WITH HEAVY RAIN. HAVE UPDATED FORECAST
FOR COVERAGE OF STORMS AND TEMPERATURES...WHICH WILL STRUGGLE TO GET
INTO THE LOWER 80S IN TUCSON.
&&

.HYDROLOGY...THE HEAVY RAIN ALONG THE SANTA CRUZ RIVER HAS CAUSED
SIGNIFICANT RISES AT BOTH THE TUCSON (CONGRESS) AND CORTARO GAGES.
RIVER FORECAST CENTER IS FORECASTING WATER LEVELS TO BE APPROACHING
FLOOD STAGE TODAY. WITH THIS IN MIND...WILL BE ISSUING FLOOD WARNING
FOR THE SANTA CRUZ FROM TUCSON TO MARANA.
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.CLIMATE...THE TUCSON INTERNATIONAL AIRPORT RECORDED OVER TWO INCHES
OF RAIN SO FAR TODAY...BREAKING THE RECORD FOR AUG 23RD OF 1.92 SET
IN 1992. THIS COULD BE CONSIDERED AS A TEN YEAR EVENT SINCE THE LAST
TIME THE AIRPORT RECORDED 2+ INCHES OF RAIN IN A DAY WAS BACK ON SEP
28 1995 (2.15) AND AUG 11 1995 (2.09). ANYONE REMEMBER THOSE DAYS?
I SURE DO.

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST MON AUG 22 2005

AZZ019-029>035-231400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1240 PM MST MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY
THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO
10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS
WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER
ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM
ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH
FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT
DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED
INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST
ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE
CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL
MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS
MORNING ACROSS VALLEY LOCATIONS

THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF
STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL
CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO
SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE
BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG
THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

In the hours before

Local storm report, Aug 23, 10:56 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1056 AM MST TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            CAR WAS STUCK UNDER THE STONE UNDERPASS NEAR 6TH STREET
            DUE TO FLOODING. SHORTLY AFTER STONE UNDERPASS WAS CLOSED
            DUE TO HIGH WATER. ANOTHER CAR WAS STUCK IN A FLOODED
            ROADWAY NEAR CAMPBELL AND DREXEL.

0600 AM     FLASH FLOOD      3 S TUCSON              32.15N 110.89W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            2 CARS STUCK IN FLOODED ROADWAY AT PARK AND SILVER LAKE.

0612 AM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            SEVERAL REPORTS OF CARS STALLED IN FLOODED ROADWAYS
            ACROSS THE TUCSON METRO AREA...WITH SEVERAL ROADS
            IMPASSIBLE.

0659 AM     FLASH FLOOD      3 SE TUCSON             32.17N 110.86W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            THE INTERSECTION OF PARK AND AJO WAS FLOOED AND CLOSED AS
            WAS HOUGHTON ROAD NORTH AND SOUTH OF INTERSTATE 10 AND
            SAHUARITA ROAD.

0815 AM     FLASH FLOOD      2 ESE TUCSON            32.18N 110.86W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            KOLB AT ESCALANTA CLOSED AND IMPASSIBLE.

0828 AM     FLASH FLOOD      19 SSW TUCSON           31.94N 111.02W
08/23/2005                   PIMA               AZ   LAW ENFORCEMENT

            TRAILERS WERE REPORTED TO BE SURROUNDED BY WATER ALONG
            OLD NOGALES HIGHWAY NORTH OF SAHUARITA. RESCUE TEAMS WERE
            ON THEIR WAY.

0840 AM     FLASH FLOOD      THREE POINTS            32.07N 111.28W
08/23/2005                   PIMA               AZ   TRAINED SPOTTER

            BRAWLEY WASH OUT OF ITS BANKS, CAUSING ROADS NEAR TO BE
            FLOODED AND IMPASSIBLE.

1000 AM     FLASH FLOOD      TUCSON                  32.20N 110.89W
08/23/2005                   PIMA               AZ   DEPT OF HIGHWAYS

            MANY ROADS ACROSS THE TUCSON METRO AREA CLOSED DUE TO
            FLOODING. THESE INCLUDED BUT ARE NOT LIMITED TO, KINNEY
            ROAD AT MCCAIN LOOP, PUMP STATION ROAD FROM AVRA VALLEY
            RD. TO SILVERBELL, MISSION ROAD BETWEEN VALENCIA TO
            DREXEL, OLD AJO HIGHWAY FROM SAN JOAQUIN TO AJO HIGHWAY,
            CDO AT OVERTON, WENTWORTH ROAD SOUTH OF I-10, OLD NOGALES
            HIGHWAY NORTH OF LUMBER STREET, WILMOT AT SAHARITA ROAD,
            TANQUE VERDE ROAD ALL THE WAY TO REDDINGTON PASS, AND
            FORT LOWELL ROAD AT AGUA CALIENTA WASH.

1011 AM     FLOOD            TUCSON                  32.20N 110.89W
08/23/2005                   PIMA               AZ   NWS EMPLOYEE

            SANTA CRUZ RIVER AT CONGRESS STREET DOWNTONE OVER
            BANKFULL. SPOTTER REPORTED THAT WATER WAS FLOWING OVER
            THE WALKWAYS ON EACH SIDE OF THE RIVER.

&&

ELSLAGER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:17 AM MSTFlash Flood WarningTWCPima58 min
Aug 23, 6:59 AM MSTFlash Flood WarningTWCPima61 min
Aug 23, 8:50 AM MSTFlash Flood WarningTWCPima115 min
Aug 23, 9:27 AM MSTFlash Flood WarningTWCSanta Cruz2 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.